Clindamycin and Breastfeeding
Clindamycin does pass through breast milk. Although the manufacturers generally recommend that women avoid this medication while nursing, the American Academy of Pediatrics feels it is generally safe for nursing women to take this drug. If you are breastfeeding and taking clindamycin, make sure to watch for any side effects in your child, such as diarrhea, bloody stools, or diaper rash.
The manufacturers of clindamycin generally recommend that women not take the drug while breastfeeding. However, the American Academy of Pediatrics considers clindamycin to be compatible with breastfeeding in most women. However, if you are nursing a child or are thinking about it, talk with your healthcare provider before taking this drug.
Clindamycin passes through breast milk. There has been a report of bloody stools in a newborn whose mother was taking clindamycin and gentamicin (another antibiotic) by IV. The baby improved rapidly once breastfeeding was stopped. After the mother stopped the antibiotics, the newborn resumed nursing without any more problems.
Clindamycin is often used to treat serious infections. In such cases, the benefits of the medication outweigh the possible risks. It is generally agreed that women who must temporarily take this antibiotic do not have to stop nursing. If your healthcare provider recommends clindamycin while breastfeeding, make sure to watch for any problems in your infant, such as:
You should discuss breastfeeding and clindamycin use with your healthcare provider. Each woman's situation is different, and you and your healthcare provider understand your situation best. After considering what you want and expect, as well as your current health situation, the two of you can make a shared decision that is right for you.